MAUDE Adverse Event Report: VERTIFLEX, INC. SUPERION INDIRECT DECOMPRESSION SYSTEM; INTERSPINOUS SPACER

VERTIFLEX, INC. SUPERION INDIRECT DECOMPRESSION SYSTEM; INTERSPINOUS SPACER
Model Number 10MM
Medical Device Problem Codes Fracture (1260); Patient-Device Incompatibility (2682); Activation, Positioning or Separation Problem (2906); Material Integrity Problem (2978)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 07/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As the original implant was discarded at the facility, no evaluation of the device could be performed.A second implant, which the physician attempted to place during the reoperation, reportedly broke during attempts at placement, and this implant was returned to the manufacturer.Examination confirmed that one side of the inferior cam lobe had broken off.The nature of the fracture suggests significant lateral force had been applied, such that the titanium component failed.The description of the event suggests that the patient's anatomy "was not conducive" to placement of the implant, and that the device failed after several unsuccessful attempts at placement.The physician hypothesized that this abnormal anatomy caused both implants (the original and the attempted replacement) to rotate during deployment and ultimately fracture.While we cannot be certain, it may be that an unusually thick spinous process, and/or a grossly misaligned spinous process, could have placed extreme lateral force (torsion) on the implant, causing the failure.Testing has established that the implant component which failed will endure nearly 9 n-m of torsion before failure, suggesting that the abnormal anatomy and multiple deployment attempts placed a substantial strain on the device.
 
Event or Problem Description
Manufacturer's case coverage representative noted that during a case performed on (b)(6), "upon removal of implant, we discovered that the inferior wing had completely sheared off.When attempting to reinsert a new superion, we discovered the patient's anatomy was not conducive to the implant.When tamping it down, it caused the implant to rotate and torque to the side which caused the wing to break off." this was interpreted by manufacturer as an intra-operative implant failure (breakage) attributable to incompatible anatomy, but because there were no adverse patient sequelae, it was not a reportable event.Subsequent information received from the responsible sales representative on (b)(6), however, established that the (b)(6), procedure was, in fact, a reoperation scheduled to remove and replace an implant originally placed on (b)(6), which post-operative x-rays suggested to the treating physician was "not correctly placed." it was this implant that was found, during the (b)(6) reoperation, to have broken.The fact that reoperation was required to correct the original treatment now warrants reporting.

Brand Name
SUPERION INDIRECT DECOMPRESSION SYSTEM
Common Device Name
INTERSPINOUS SPACER
Manufacturer (Section D)
VERTIFLEX, INC.
2714 loker avenue west
suite 100
carlsbad CA 92010
MDR Report Key6863379
Report Number3005882106-2017-00004
Device Sequence Number1365066
Product Code NQO
UDI-Device Identifier00884662000246
UDI-Public00884662000246
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number10MM
Device Catalogue Number100-9810
Device Lot Number091636R1
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/14/2017
Initial Report FDA Received Date09/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age80 YR
Patient Weight95